May Be Linked To Liver Problems
Wyn Snow, Managing Editor
new controversy is brewing over kava (Piper methysticum)
and possible liver toxicity. Kava is popular with consumers, ranking
ninth among herbal supplements and accounting for $15 million in
sales through mainstream retail stores. Sales in health food stores,
multi-level marketing companies, mail order and sales by health
professionals may constitute an additional $15 million.
8 November 2001, the German government reported that over the past
several years, 24 cases in Germany and 5 cases in Switzerland may
indicate a connection between kava and liver toxicity -- including
hepatitis, cirrhosis and liver failure. In 18 of these cases, pharmaceutical
drugs with known or potential liver toxicity were also being used,
a fact that obscures the role that kava may or may not have played.
Among these 18 cases are 1 death and 4 liver transplants.
has been used as a social and ceremonial beverage among South Pacific
Islanders (Fiji, Vanuatu, Samoa, Tonga) for as long as two or three
millenia. Kava is known to have side effects, including yellowing
skin, sensitivity to light and impaired motor control, but these
are usually associated with high levels of intake. Other side effects
can include upset stomach, diarrhea, headaches and bad taste in
response from government
a result of recently reported cases, Switzerland now prohibits the
sale of kava. Germany issued a preliminary ban on the sale of kava
except in products containing only minute amounts. The United Kingdom
is asking manufacturers and retailers to temporarily stop selling
kava while it reviews the safety data. Richard Woodfield, head of
herbal policy at Britain's Medicines Control Agency, told the BBC
that this was a precautionary measure.
December 18, the US Food and Drug Administration (FDA) issued a
letter asking health professionals to review their cases of liver
toxicity in order to collect information on whether kava may have
been involved. The letter says the FDA has received "several reports
of serious injury allegedly associated with the use of kava-containing
dietary supplements, with at least one report of hepatic failure
requiring liver transplantation in a previously healthy young female."
manufacturers appeal ban
are complying with governmental requests. In late December, however,
50 companies in Germany that produce kava appealed the ban through
the German Medicines Manufacturer's Association (BAH).
appeal claims that no evidence links the 24 cases of severe side
effects to kava use. Bernd Eberwein, executive director of the Bonn-based
BAH, told Reuters Health that the person who died was an elderly
woman already suffering from a variety of complications with "significant
acknowledged that the incidence of side effects rises with higher
dosages. "A majority of experts say the potential side effects are
dose dependent,'' he said. Most German kava products give a daily
dosage level of 60 to 120 mg of kavapyrones, and doctors may recommend
dosages as high as 240 mg per day, yet three of the four people
who received liver transplants were taking more than 240 mg per
affects the liver by causing a shift in enzymes, especially cytochrome
P450. However, this enzyme shift is not unusual -- it occurs after
every meal. Even a glass of grapefruit juice causes a similar shift.
organizations organize scientific investigation
coalition of four botanical trade organizations is moving swiftly
to investigate the scientific evidence -- the American Herbal Products
Association (AHPA), the Council for Responsible Nutrition (CRN),
the National Nutritional Foods Association (NNFA), and the Utah
Natural Products Alliance (UNPA).
is our first concern," according to Michael McGuffin, President
of the American Herbal Products Association. "The industry coalition
has initiated an expert scientific evaluation of all of the adverse
event reports. We believe it is critical that kava's long history
of safe use be reaffirmed by a review of the information."
Council for Responsible Nutrition (CRN) agrees. According to John
Cardellina, PhD, Vice President for Botanical Science, "We are actively
proceeding with a number of initiatives on this issue, both within
and outside the industry, working jointly with regulators and the
scientific community to learn as much as we can about these adverse
events and the safety of kava."
American Botanical Council (ABC) also recommends scientific review
of the evidence. Mark Blumenthal, ABC's executive director, says,
"An expert evaluation of the medical reports and all relevant scientific
literature is needed to determine the extent of the problem and
the appropriate steps for the proper labeling of kava." Blumenthal
also says, "The scientific literature does not show much basis for
concern about potential liver toxicity. These cases in Europe are
five organizations have retained a professional toxicologist from
a leading university to investigate whether the scientific evidence
supports a connection between kava intake and liver disease.
evidence underscores safety of kava
German government's Commission E examined the scientific and medical
research evidence for kava's safety and efficacy. In 1990, they
approved the use of kava as an over-the-counter herbal remedy for
anxiety, stress, and restlessness. The German Commission E is comprised
of herbal experts, both for medical use and pharmacology.
safety and effectiveness of kava for relieving anxiety was supported
by a meta-analysis published in 2000 that examined seven clinical
trials in the Journal of Clinical Psychopharmacology, and
by a similar critical review published in 2001. These reviews found
no adverse effects related to liver toxicity.
Cott, PhD, former Chief of the Psychopharmacology Research Program
at the National Institute of Mental Health, also pointed out that
a small clinical study from Duke University published in October
2001 showed no adverse effects from kava on the liver.
liver toxicity is a long-term, subtle-onset effect that may not
show up in short-term trials. Since liver toxicity can be lethal,
prudence is called for.
groups urge consumers to use caution
American Botanical Council and American Herbal Products Association
may recommend expanding the cautionary information placed on kava
labels. Based on the limited data now available, ABC's Blumenthal
says consumers should use extra caution until this evidence can
be evaluated. In particular . . .
not use kava if you have liver problems, drink alcohol regularly,
or take pharmaceutical drugs that affect the liver (ask your
not use kava on a daily basis for more than 4 weeks (all the
adverse reports are associated with chronic use).
taking kava if you experience any symptoms of jaundice (such
as dark urine, yellowing of the eyes).
you have a history of liver problems or suspect that you might,
consult your doctor before using or continuing to use kava.
says, "These cautions represent a prudent approach to the information
to the American Botanical Council, "The primary adverse effects
of kava reported in the literature are relatively minor and are
usually associated with highly excessive intake. These effects include
the occasional yellowing and scaling of skin, which returns to normal
after discontinuation of the herb. Other effects associated with
high doses include slow adjustments of the eyes to changes in light
and impaired motor control (related to kava's action of relaxing
skeletal muscles, one of the reasons it is used for treating mild
cases of anxiety)."
risk in perspective
effects are common among pharmaceutical drugs, both prescription
and over-the-counter. In fact, deaths associated with properly prescribed
drugs are among the top ten causes of death in the US.
says, "If the incidence of liver toxicity for kava is correct, then
according to German researchers it is very similar to that of conventional
pharmaceutical anti-anxiety and antidepressant prescription drugs."
These small risks are generally considered acceptable in the risk-to-benefit
analysis used in evaluating toxicity risks of pharmaceutical medicines.
need to be aware that despite having a remarkably good safety record,
all dietary supplements carry some risk of side effects, especially
if taken in high dosages.
products in particular are likely to have side effects, for they
are derived from the folk remedies and medical knowledge of indigenous
cultures. Trends to concentrate substances into pills and manipulate
ingredients to create standardized dosages have contributed to higher
rates of side effects than are seen with the traditional teas and
infusions of folk medicine.
Botanical Council. "American Botanical Council Announces New Safety
Information On Kava." Healthy.net website, 20 December 2001. healthy.net/asp/templates/news.asp?Id=3814.
Herbal Products Association. "Dietary Supplement Associations Undertake
Scientific Evaluation of Kava." AOL health news via PRNewswire,
20 December 2001.
Stafford, Reuters Health. "Manufacturers Appeal Germany's Kava Kava
Ban." Yahoo Health News, 20 December 2001.
Products Insider. "Kava Possibly Linked to Liver Toxicity; Many
Governments Considering Bans." Natural Products Insider website,
2 January 2002. www.naturalproductsinsider.com/hotnews/21h294743.html.
Lewis Taylor, PhD, Director, Office of Nutritional Products, Labeling
and Dietary Supplements, Center for Food Safety and Applied Nutrition,
US Food and Drug Administration. "Letter to Health Care Professional
Colleague." FDA website, 18 December 2001. www.cfsan.fda.gov.